Format

Send to

Choose Destination
Am J Respir Crit Care Med. 1998 Oct;158(4):1302-5.

Diffuse alveolar hemorrhage with underlying pulmonary capillaritis in the retinoic acid syndrome.

Author information

1
Division of Pulmonary Sciences and Critical Care Medicine, Department of Pathology, University of Colorado Health Sciences Center, Denver, Colorado, USA.

Abstract

All-trans-retinoic acid (ATRA) can induce a clinical remission in patients with acute promyelocytic leukemia. An adverse condition called "retinoic acid syndrome" limits this therapy. It is characterized by fever and respiratory distress, along with weight gain, pleural or pericardial effusions, peripheral edema, thromboembolic events, and intermittent hypotension. The lung disease has been previously ascribed to an infiltration of leukemic or maturing myeloid cells into lung parenchyma, which is sometimes associated with pleural effusions and diffuse alveolar hemorrhage. We report a case of retinoic acid syndrome in an 18-yr-old woman who developed diffuse alveolar hemorrhage while being treated with ATRA for acute promyelocytic leukemia. An open lung biopsy revealed pulmonary capillaritis.

PMID:
9769296
DOI:
10.1164/ajrccm.158.4.9709085
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center